Back to Ask the Diabetes Team Ask the Diabetes Team

From Lakeland, Florida, USA:

I have been diabetic for 29 years. Lately, my feet and lower legs have been swelling severely and I just feel puffy all over. I lost 21 pounds of fluid in two days and it just came right back. I take four fluid pills a day. I also have an underactive thyroid and have been on thyroid medication for five years; my levels are fine. I just had a stress test and an echocardiogram. They were fine, as were my blood work and urine tests. I have been to three doctors and no one knows what to do. I am at my wits' end. I cannot have any quality of life because I don't even feel like moving because my feet and legs are so huge! I can barely put on shoes. I am on blood pressure medication and it is not high. What do you suggest?


There are several non-drug changes you can make, as well as drug-related changes. First, you need to cut back on salt in your diet. This will have the effect of limiting the amount of fluid you retain. Second, you can wear support stockings that prevent the fluid from building up in your feet. You need to make sure you get the stockings that go above the knees for best results. The stockings below the knees do not work as well.

Medications, such as diuretics can help. However, they have side effects. You need to consult with your physician about the best medical plan for your situation. There may be other conditions that result in a lot of fluid. For instance, make sure your heart is pumping appropriately. Make sure your kidneys are working well. Finally, some blood pressure medications cause you to hold on to salt and water, in compensation for the effect they have on lowering your blood pressure. The chronic diuretic therapy may help.


Original posting 26 Aug 2006
Posted to Aches and Pains


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.